More Info on the Correlation of Rash with Outcome on EGFR Inhibitors: My Changing View in Light of the TOPICAL Trial

Article

There's been a theme with the inhibitors of the epidermal growth factor receptor (EGFR) -- both oral tyrosine kinase inhibitors (TKIs) and IV monoclonal antibodies -- that the patients who demonstrate good results with these agents tend to get a rash, while the patients who don't get a rash do poorly.

Correlation of Rash with Survival on FLEX Trial: Predictive or Prognostic?

Article

Completing our tour of clinical factors that we might use for predicting benefit with the EGFR monoclonal antibody Erbitux (cetuximab) in the FLEX trial is the development of a rash. We're actually discussing rash separately from the other clinical factors from the FLEX trial that we discussed in the prior post for a couple of reasons.

Potentially Life-Threatening Hypersensitivity Reaction with Erbitux: A Region-Specific Side Effect

Article

Erbitux (cetuximab) is a monoclonal antibody to EGFR, and it's actually made from a protein that is part mouse and part human (called a chimeric protein, named for the mythologic creature chimera that was composed of multiple parts from different animals). It's uncommon but not rare for patients to have an allergic reaction to this protein, and in most large national and international studies show rates of hypersensitivity reactions (HSRs) in the 1-3% range.

Can Development of a Rash on Erbitux Predict Who Will Benefit?

Article

The improvement in median survival of 1.2 months with the monoclonal antibody to EGFR erbitux (cetuximab) in the FLEX trial that I've previously described was statistically significant, but there's plenty of room to debate whether it's really clinically significant (see prior post). What If we could add some way to refine our predictions of who will benefit from the addition of erbitux?

What I Really Do: EGFR Inhibitor Rashes

Article

Though EGFR inhibitors like tarceva can produce some terrific and long-lasting results in many patients, they aren't toxicity-free. The "targeted therapies" we use just have a very different side effect profile from standard chemo, and the EGFR inhibitors are well known to have skin-related side effects as the leading problem, with loose stools/diarrhea as a less nearly ubiquitous second place issue.

Dose Escalation with Tarceva? Dosing to Rash?

Article

As I've described in a prior post, there is some evidence that patients who develop a rash on tarceva (erlotinib) have an improved survival compared to patients who experience no skin toxicity on tarceva. The key question is whether this is an issue of under-dosing some patients, or if it's just a correlate of overall immune function or constitution in a person, in which case increasing the dose won't improve the outcome.

More Challenges with EGFR Rashes

Article

Rashes from EGFR inhibitors: we like to see them, because we know that many trials have shown that skin toxicity on drugs like tarceva is associated with better survival (see prior post), but the fact is that sometimes a rash is more than an inconvenience and can really make people miserable, or at least pretty unhappy, as described in the comments and questions from a discussion forum thread today.